Product Type: Boots in Health Therapies / Treatments
Newest Review: ... as they still seem to have the same effect. I bought this one from Boots and I can't see any difference between this one and th... more
Versatile But Expensive!
Boots Ibuprofen Gel
Member Name: angelboouk
Boots Ibuprofen Gel
Advantages: works quickly and relieves pain, application, packaging, little scent
Disadvantages: price, not for really painful areas
Boots offer a few ibuprofen gels as alternatives to branded gels. The gel I will be discussing is the 'Ibuprofen Max Strength'.
This gel contains 10% w/w ibuprofen per 30g tube. It is designed to relieve pain and inflammation. Boots state it can be used to relieve muscular pain, sprains, sports injuries and also backache. It is suitable for those over the age of 14 yrs. If you are pregnant you must seek medical advice.
This gel should be applied directly onto the skin where you are experiencing discomfort. 2-5cm of gel should be applied every 4 hours - no more than 4 applications per day. It is important not to use this gel whilst taking any ibuprofen products. Side effects may include a rash.
This gel is presented in a silver tube with a screw top cap. When you purchase it instore, it will be in a silver box with an information leaflet present.
A 30g tube of this gel is available in Boots stores and online priced at £6.10. It is currently part of a 3 for 2 offer. A 5% version is available priced at £1.70.
I have suffered from back pain for the past few years after I damaged my back. I am normally ok as it isn't constant pain and I usually get by with the odd heat patch. Two weeks ago, I was bending down to pick my laptop up and when I sat back on the sofa, the pain in my back was unbelievable - I was in agony. I knew it wasn't the usual, uncomfortable pain I have as that usual occurs at the bottom of my spine. I felt like someone was constantly kicking me just down a bit from my underarm. Every time I moved the pain got worse and I couldn't use my left arm/hand well at all so doing any regular tasks was a nightmare.
I am not one for going to the doctors at the first sign of discomfort. I did, however, pay a visit to the larger Boots store in my town centre the following day as painkillers alone were not helping the pain. After speaking with the pharmacist, I was prescribed this ibuprofen gel. I was given the 10% gel but had I bought it myself, I wouldn't have paid £6.00 a tube! I was also given some paracetamol and warned not to take my usual ibuprofen tablets at the same time as using the gel. The pharmacist said it was likely that I had twisted a muscle in some way and if it didn't improve by the end of the week I had to book an appointment with the doctors.
~Gel Me Up!~
I had myself convinced that this gel was going to smell and feel like the Deep Heat stuff - I hate Deep Heat following an incident which left my skin feel like it was burning. Thankfully, this gel isn't quite the same. The information leaflet is simple to read and all the instructions are printed on the box. My tube has a use by date of September 2014. The seal under the lid needs to be pierced before first use - this is simple to do.
The gel itself reminds me of dental pain gel - clear and gloopy. It flows well from the tube and is quite sticky at first. The initial scent of this gel is a subtle medicinal type scent - nothing overpowering and it is barely noticeable whilst I apply it to my skin. The gel is easy to work with and apply though I will admit that I did ask my fiance to apply it the first time as twisting around to apply it myself was painful!
A little bit of this gel covers a decent area of skin. It does take a little while to absorb in and requires quite a bit of rubbing. I noticed the area this gel was applied too felt a little sticky for a short while afterwards but there was no staining or damage to my clothing. Unlike Deep Heat, there is no warming feeling whilst this gel is being applied - it doesn't feel cooling either. To be honest, it only felt a bit 'slippy' on application rather than warm or cool so I was a little unsure as to whether it was working or not. I did need to give my hands a good wash to get rid of the slight sticky feel after application.
I must say that this gel has surprised me. I can only assume the gel absorbs right into the skin allowing the ibuprofen to get straight to the root of the pain and eliminate it. I noticed a distinct improvement in how painful my back was almost immediately after applying this gel. I was much more comfortable and I could move around a lot easier without wincing in pain. I also took paracetamol for the first 12 hours but after this time, I only felt the need to use the gel 3 times a day. Within 3 days, the pain was gone completely.
I was impressed at how quickly this gel got to work. It isn't as practical as popping some painkillers but the relief from pain is noticeable much quicker. I experienced no additional discomfort or side effects from using this gel but should you experience anything out of the ordinary, I would recommend speaking to your doctor.
Overall I can recommend this ibuprofen gel. It is fast acting and relieved the pain I was experiencing. I have since used it when the bottom of my spine was causing me discomfort and it does work better than the heat patches as I can apply it directly onto the area. Massaging the area also helps of course. My Dad has previously used this on his dodgy knee and found it to be less effective so it definitely isn't for those who are in a massive amount of pain in my opinion.
This is definitely a good purchase for mild to moderate pain and practical to use if you have time to apply it. It wouldn't be ideal for using at work or when out and about. It is quite expensive though.
I feel 4 stars is fair.
Thanks for reading :)
Summary: it helped my back